Vermont, 2019Flash Flooding and Damaging Winds in Vermont, June 20, 2019
June 20, 2019 · NWS BTV · 13 events in 6 counties and zones
A slow moving frontal boundary with several waves of low pressure moved across NY and VT during the afternoon of June 20th. Most of the activity was training showers with a few embedded thunderstorms that caused some localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $135,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving frontal boundary with several waves of low pressure moved across NY and VT during the afternoon of June 20th. Most of the activity was training showers with a few embedded thunderstorms that caused some localized flash flooding. However, a few of the storms produced wet microbursts that caused minor tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 20, 11:07 AM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 20, 11:07 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Burlington VT
1207 PM EDT Thu Jun 20 2019
.SYNOPSIS...
The threat for moderate to heavy rainfall will exist this
afternoon and tonight over a good part of the North Country.
Localized flooding is possible. Cooler and drier weather is
expected for Friday and Saturday. A warming trend begins on
Sunday and continues into early next week. Dry weather will
continue on Sunday...then the chances for showers and some
thunderstorms will increase early next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 1156 AM EDT Thursday...Based on latest hires guidance and
heavy rain already falling upstream decided to issue a Flash
Flood Watch for the North Country for this afternoon and
evening. The combination of 0.5-1" of rainfall that has already
fallen along with the potential for another 1-3" in widespread
shower will embedded thunderstorms could cause localized flash
flooding. One hour FFG is on the order of 1-1.5 inches and 3
hour flash flood guidance is between 1.8 to 2 inches. So we
could depending on where the heaviest rainfall occurs we could
see rainfall totals exceed what the ground is capable of
absorbing.
Guidance is continuing to strong the strong band of showers
currently over southern Vermont will eventually start to pivot
and track northeast across the rest of the North County. Current
precip totals are between 0.25 to 1 inch already in the North
Country and upstream rainfall totals have exceeded 1.5 to 2
inches under the strongest convection. This should lead to
sharp rises on small streams and areas of poor drainage while
main stem rivers will rise but should stay just below flood
stage.
Previous Discussion... Potential for moderate to heavy rainfall
exists this afternoon and tonight across much of the North
Country...generally from the northern Adirondacks eastward
across the Champlain Valley and remainder of Vermont.
However...overall impacts may be limited to minor flooding of
smaller rivers and streams, ponding of water on roadways, and
minor field flooding. The bottom line is most of the area should
receive one to two inches of rain with amounts closer to three
quarters of an inch out across the Saint Lawrence Valley. This
covers the today through Friday morning period with the best
potential for the heavier rain coming this afternoon and
tonight. There has been a bit of a northward shift of where
heavy rainfall might occur. Main upper trough will remain west
of the area today but a lead shortwave trough coming out of the
Ohio Valley will work its way up across our area today. This
will help to generate a low pressure system over the southern
Adirondacks with a frontal boundary extending northeast across
Essex County New York...Addison County Vermont...and up into
Essex County Vermont. This boundary will become the focus for
more concentrated precipitation this afternoon and evening...
especially as higher precipitable water values spread northward
today. We should see values around 1.75 inches which will help
enhance the potential for heavier precipitation. Composite
analysis also suggests that if any instability were to develop
it will be down across portions of Rutland and Windsor
counties... and especially points south. Have thus included the
mention of thunder in these areas for this afternoon and
evening. With all the cloud cover and deeper moisture moving
into the region high temperatures today will generally be in the
upper 60s to lower 70s.
Lead shortwave moves out of the area tonight and with upper
trough axis progressing across the region later tonight...we
should begin to see a well defined back edge to the
precipitation develop later tonight across the Saint Lawrence
Valley. This back edge will progress quickly eastward Friday
morning and most of the precipitation will be east of the area
by midday on Friday as north to northwest flow aloft becomes
established. There could be some lingering showers in the
mountains Friday afternoon with highs generally in the upper 60s
to mid 70s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 445 AM EDT Thursday...We are in the deep cyclonic N to NW
flow behind the upper low in the Canadian maritimes Friday
night with cold air advection through the column. It appears
there may be a weak short wave in the flow as well. This
combined with a little low level moisture and upslope flow is
enough to keep a slight chance of a mainly mountain shower or
sprinkle going into the overnight hours. Expect low temps to be
in the mid 40s to mid 50s under partly cloud skies.
Saturday looks to be a partly sunny day across the North Country
with some isolated showers possible mainly across northeast VT. One
last short wave with a cold pocket moves through the region and when
combine with daytime heating will generate some weak instability and
resulting chance of showers. 850 temps get up to about 9-10C so high
temps will range through the 70s. Expecting a bit of a NW breeze of
15 to 25 mph as well.
Saturday night should be quite similar to Friday night with clear
skies and light northwest flow and low temps in the mid 40s to
mid 50s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 445 AM EDT Thursday...The NW flow aloft continues on
Sunday with the upper level ridge still to the west but with
rising heights and dry column it should be a nice day across the
North Country. Temps should warm into the upper 70s to low 80s
as 850 temps rise to 11-12C and push temps to around 80. It
looks like the ridge aloft will move remain off to our west for
much of Monday into Monday night. The ridge finally breaks down
with an approaching trof on Tuesday. This is a bit slower than
previous forecasts so it may be warmer and drier for Monday. If
we stay sunny current forecast of lower 80s could turn into mid
80s but we'll see. Models start diverging on the solutions for
Tue-Thu with the approach of another upper trof with the EC/CMC
more or less on the same page with a deeper slower closed system
and the GFS less amplified and a bit faster. For now keeping
chances of showers and slight chance of thunder through the
period until we get closer. It appears that we'll continue to
see seasonal temperatures with highs in the mid 70s to mid 80s
and lows in the mid 50s to mid 60s.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Through 12Z Friday...Ceilings and visibilities will be lowering
as the morning wears on. Conditions begin as VFR or MVFR with
respect to ceilings...but lower into the 500-1500 foot range
through 06z before slowly improving. Visibilities will be
VFR...then lower into the 3 to 5 mile range after 16z as rain
becomes widespread over the area. Visibilities will improve
after 06z and eventually return to VFR. Winds will generally be
under 10 knots through the period...with a noticeable wind shift
to the northwest after 06z.
Outlook...
Friday: Mainly VFR, with local MVFR possible. Slight chance SHRA.
Friday Night: VFR. Slight chance SHRA.
Saturday: VFR. Slight chance SHRA.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. Chance SHRA.
&&
.HYDROLOGY...
As of 1206 PM EDT Thursday...A Flash Flood Watch is in Effect
through 11 PM this evening. Still looking at a general
widespread one to three inch rain event. Axis of highest amounts
was initially over southern Vermont...but as low pressure and
surface boundary set up across portions of the northern
Adirondacks in New York and extended into Vermont from Addison
County northeast up into Essex County Vermont. Heavier rain may
be concentrated across this area this afternoon and evening
before boundary shifts east. Southern areas will have the best
potential to see some thunderstorms and this could enhance
rainfall totals across this area as well. Overall mainstem
rivers are not expected to reach flood stage...but the East
Branch of the Ausable and Otter Creek might be two to watch.
Otherwise impacts related to the one to two inch rainfall
include sharp rises on smaller rivers and streams which could
lead to localized flash flooding...minor field flooding...and
ponding of water on roadways.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flash Flood Watch until 11 PM EDT this evening for VTZ001>012-
016>019.
NY...Flash Flood Watch until 11 PM EDT this evening for NYZ026>031-
034-035-087.
&&
SYNOPSIS...Evenson
NEAR TERM...Deal/Evenson
SHORT TERM...Sisson
LONG TERM...Sisson
AVIATION...Evenson
HYDROLOGY...WFO BTVHazardous weather outlook, Jun 20, 3:52 AM EST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
452 AM EDT Thu Jun 20 2019
NYZ028>031-034-035-VTZ001>012-016>019-210900-
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
452 AM EDT Thu Jun 20 2019
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Expect a general one to two inches of rain across the area today
through Friday morning. This afternoon through tonight will be the
most optimal time for heavier rainfall. The threat of thunderstorms
will also exist this afternoon and evening across southern
Vermont...which could enhance the potential for locally heavy
rainfall. While larger rivers across the North Country are not
expected to flood...sharp rises on smaller rivers and streams are
expected and this could lead to localized flooding. Ponding of water
on roadways and minor field flooding will also be possible from the
northern Adirondacks eastward across the Champlain Valley and
remainder of Vermont.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ026-027-087-210900-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
452 AM EDT Thu Jun 20 2019
This Hazardous Weather Outlook is for northern New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time. Rainfall amounts today
through tonight will generally be a half to three quarters of an inch
of rain.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Rutland
- When
- June 20, 12:40 PM EST
- Where
- Rutland County, Clarendon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 43.520, -72.970
Thunderstorms winds knocked tree down on power lines.
Thunderstorm Wind, Rutland
- When
- June 20, 12:42 PM EST
- Where
- Rutland County, 0.69 mi S of Rutland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 43.610, -72.980
Thunderstorm winds knocked tree on power lines.
Thunderstorm Wind, Rutland
- When
- June 20, 12:45 PM EST
- Where
- Rutland County, Mendon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 43.650, -72.930
Thunderstorm winds knocked tree on power lines.
Thunderstorm Wind, Rutland
- When
- June 20, 1:30 PM EST
- Where
- Rutland County, 0.5 mi W of East Clarendon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 43.520, -72.940
Thunderstorm winds knocked tree on power lines on Middle road.
Thunderstorm Wind, Windsor
- When
- June 20, 1:37 PM EST
- Where
- Windsor County, West Hartford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Utility Company
- Coordinates
- 43.720, -72.420
Thunderstorm winds knocked multiple trees and tree limbs onto power lines in West Hartford and Hartford.
Thunderstorm Wind, Windsor
- When
- June 20, 1:40 PM EST
- Where
- Windsor County, Norwich
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 43.720, -72.300
Thunderstorm winds knocked tree on power lines.
Flash Flood, Addison
- When
- June 20, 2:20 PM EST to 3:45 PM EST
- Where
- Addison County, 0.41 mi NW of Bristol Arpt to 0.58 mi ENE of Brooksville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 44.154, -73.086
Several roads washed out with several water rescues in the Middlebury, Ripton and Bristol areas, including Routes 116 and 125.
Flash Flood, Washington
- When
- June 20, 2:22 PM EST to 4:30 PM EST
- Where
- Washington County, 0.35 mi SSW of Maxham Arpt to 0.39 mi WNW of Worcester
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.375, -72.553
Landslide closing a road in the Worcester area.
Flash Flood, Washington
- When
- June 20, 2:22 PM EST to 4:15 PM EST
- Where
- Washington County, 0.5 mi SW of East Barre to 0.62 mi NW of Websterville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.164, -72.456
Urban street and flash flooding in Barre.
Flash Flood, Washington
- When
- June 20, 2:49 PM EST to 4:15 PM EST
- Where
- Washington County, 0.92 mi NW of Middlesex Center to 0.74 mi WNW of Middlesex Center
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 44.341, -72.641
Several roads flooded and a few partially washed out culverts in Middlesex.
Flash Flood, Rutland
- When
- June 20, 3:24 PM EST to 7:15 PM EST
- Where
- Rutland County, 1.59 mi WNW of Rutland to 1.48 mi SSE of Center Rutland
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.630, -73.009
Numerous roads closed due to flooding in Rutland.
Flash Flood, Orleans
- When
- June 20, 3:25 PM EST to 4:00 PM EST
- Where
- Orleans County, 0.39 mi E of Greensboro Bend to 0.63 mi E of Greensboro Bend
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.551, -72.262
Old School Rd completely washed out and closed.
Flash Flood, Caledonia
- When
- June 20, 3:25 PM EST to 4:25 PM EST
- Where
- Caledonia County, 1.6 mi NNW of Hardwick to 1.39 mi NW of Hardwick
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.520, -72.387
VT-15 East in Hardwick is closed due to flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in South Carolina, June 20, 20191 death · $800 · 96 kt wind · 31 events
- Rip Current in Florida, June 20, 20191 death · 1 injured · 1 event
- Flooding in Illinois, June 20 to 30, 201910 injured · $70,000 · 6 events
- Tornadoes and Hail in Minnesota, June 20, 2019$580,000 · EF1 · 12 events
- Damaging Winds in North Carolina, June 20, 2019$260,000 · 50 kt wind · 48 events
- Flash Flooding and Lakeshore Flood in Ohio, June 20 to 21, 2019$1.7 million · 5 events
- Flash Flooding and Flooding in New York, June 20 to 21, 2019$405,000 · 13 events
- Damaging Winds in Georgia, June 20, 2019$187,000 · 60 kt wind · 22 events
- Tornadoes and Damaging Winds in Louisiana, June 20, 2019$130,000 · EF1 · 4 events
- Flooding and Hail in Nebraska, June 20 to 22, 2019$90,000 · 1 in hail · 31 events
- Damaging Winds in North Carolina, June 20, 2019$247,000 · 65 kt wind · 8 events
- Damaging Winds and Lightning Strike in South Carolina, June 20, 2019$136,000 · 61 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832757, 832758, 832759, 832761, 832762, 832760, 847220, 847224, 847225, 847228, 847221, 847229, 847230.